Alert archive / New York / Gale Watches in 2019
Gale Watch 6, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Mar 8, 2019, 3:57 PM EST. It took effect at Mar 9, 2019, 8:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 8, 2019, 3:57 PM EST (20:57 UTC)
- In effect from
- Mar 9, 2019, 8:00 PM EST
- Expired
- Mar 9, 2019, 3:52 AM EST
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
720 WHUS71 KBUF 082057 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 357 PM EST Fri Mar 8 2019 LEZ040-041-090500- /O.NEW.KBUF.GL.A.0006.190310T0100Z-190311T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 357 PM EST Fri Mar 8 2019 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... The National Weather Service in Buffalo has issued a Gale Watch, which is in effect from Saturday evening through Sunday evening. * WINDS...Southeast to 35 knots Saturday night becoming southwest Sunday. * WAVES...2 feet or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
438 WHUS71 KBUF 082343 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 643 PM EST Fri Mar 8 2019 LEZ040-041-090745- /O.CON.KBUF.GL.A.0006.190310T0100Z-190311T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 643 PM EST Fri Mar 8 2019 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WINDS...South to 35 knots. * WAVES...1 foot or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ RSH/Reynolds
025 WHUS71 KBUF 090852 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 352 AM EST Sat Mar 9 2019 LEZ040-041-091700- /O.UPG.KBUF.GL.A.0006.190310T0100Z-190311T0200Z/ /O.NEW.KBUF.GL.W.0009.190310T0400Z-190311T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 352 AM EST Sat Mar 9 2019 ...GALE WARNING IN EFFECT FROM 11 PM EST THIS EVENING TO 10 PM EDT SUNDAY... The National Weather Service in Buffalo has issued a Gale Warning, which is in effect from 11 PM EST this evening to 10 PM EDT Sunday. The Gale Watch is no longer in effect. * WINDS...South to 35 knots. * WAVES...1 foot or less. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LOZ042-091700- /O.NEW.KBUF.SC.Y.0028.190309T2200Z-190312T1800Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 352 AM EST Sat Mar 9 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 2 PM EDT TUESDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 5 PM EST this afternoon to 2 PM EDT Tuesday. * WINDS...West to 30 knots. * WAVES...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-091700- /O.NEW.KBUF.SC.Y.0028.190310T0000Z-190312T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 352 AM EST Sat Mar 9 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 2 PM EDT TUESDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 7 PM EST this evening to 2 PM EDT Tuesday. * WINDS...West to 30 knots. * WAVES...7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ044-091700- /O.NEW.KBUF.SC.Y.0028.190310T0400Z-190312T1800Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 352 AM EST Sat Mar 9 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM EST THIS EVENING TO 2 PM EDT TUESDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 11 PM EST this evening to 2 PM EDT Tuesday. * WINDS...West to 30 knots. * WAVES...8 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ045-091700- /O.NEW.KBUF.SC.Y.0028.190310T0600Z-190312T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 352 AM EST Sat Mar 9 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM EST SUNDAY TO 2 PM EDT TUESDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 1 AM EST Sunday to 2 PM EDT Tuesday. * WINDS...Southwest to 30 knots. * WAVES...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Mar 8, 3:41 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 8, 3:41 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
341 PM EST Fri Mar 8 2019
.SYNOPSIS...
High pressure will persist across New York State through
Saturday. The area of high pressure will provide dry, warmer
conditions into the first half of the weekend. A low pressure
system will then track across the Upper Great Lakes with rain
and very windy conditions for Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
High pressure will rule the roost over the area through Saturday
as a system is squashed well to the south of the NY/PA line
through the remainder of the day and into tonight. The only
weather to speak of is the remaining snow showers and flurries
from the now heavily sheared Lake Ontario band that have
translated northward progressively through the day. They are
currently aligned generally along the St. Lawrence River, and
they should be out of our hair within the next hour or two.
Clear skies and poor mixing will allow for rapidly falling
temperatures after sunset this evening. In fact, a lake of lake
influence should allow for lows substantially colder than last
night east of Lake Ontario. Elsewhere, lows should be in the
same ball park as this morning with only a degree or two change
simply from a warmer start to the night.
Clear skies continue into Saturday even as the gradient increases
ahead of the next system. This will bring increasing southeasterly
flow into the afternoon hours. Increasing mixing from this will
allow for high temperatures to finally eclipse freezing in most
reaches of the CWA. That said, while some gusty winds will be
likely by afternoon, especially west of the Chautauqua Ridge, the
real windy conditions will be saved for the period beyond
Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
...High Winds for parts of the Region This Weekend...
A deep...sub 990mb low in the vicinity of Iowa Saturday evening will
track to the north across the Upper Great Lakes during the course of
Saturday night. In the process...a pronounced warm front extending
to the east will advance across our forecast area. Strong
frontogenetic forcing associated with 60-70kt winds riding up and
over this boundary will generate a half inch of rain across our
forecast area...with the precipitation starting as a wintry mix of
wet snow...sleet and freezing rain. Snowfall amounts will be under
an inch...but more importantly...ice accumulations will range from
under a tenth of an inch over the western counties (primarily the
Srn Tier and Finger Lakes) to as much as a quarter inch east of Lake
Ontario. There is little doubt that a winter weather advisory will
be needed at that point to cover this scenario.
While the mixed precipitation Saturday night could prove to be
problematic for those traveling across the region...the larger
concern will be downslope winds that could reach 60 mph from the
Chautauqua Ridge to the Lake Erie shoreline. Similar winds could
develop on the north facing lope of the Tug Hill and in the Black
River Valley (due to funnelling). Both the operational 3km NAM and
GFS depict southeast winds of 60-70kts as low as 3k ft in the vcnty
of the aforementioned warm front with a pronounced inversion at
about the same hgt as the topographic features. The peak downslope
winds for the Lake Erie shore will be in the time frame of 03-09z
(basically the bulk of sat night)...while the strongest downslope
wind gusts east of Lake Ontario will come between 06 and 12z. In
both areas...BUFKIT profiles for momentum transfer suggest sfc gusts
in the vcnty of 50kts (roughly 60mph). While a high wind watch
remains in effect for Jefferson and Lewis counties...the previous
high wind watch for Chautauqua and southern Erie Co's has since been
upgraded to a high wind warning.
On Sunday...the deep cyclone will continue its north-northeast push
to western Quebec while shoving a strong cold front across our
region. Wind profiles still depict a 50-60kt low level jet within
the cold advection in the wake of front...and given that much of
western New York should experience at least partial clearing...we
can anticipate that the bulk of these winds can be mixed to the
surface. The typical funnelling between the Chautauqua Ridge and the
higher terrain of the Niagara escarpment will add to the winds in
the corridor from Lake Erie and the IAG Frontier to Rochester. While
there is high confidence that wind gusts to 60 mph will be
experienced in the warned aea Sunday afternoon...this event should
NOT be as significant as the one from a couple weeks. The strongest
gusts are NOT forecast to exceed 60 mph. Another way to equate this
upcoming event to the one from two weeks ago can be expressed by the
degree of 'downward' extension of the 1.5 PVU field. With THIS
event...the 1.5 PVU field is not forecast to drop below 500mb. In
other words...a suggestion of a lower end...high wind warning event.
Wind gusts OUTSIDE of this corridor will average 40 to as much as 50
mph.
The strong winds will gradually subside Sunday night as the storm
system will exit across northern Quebec. Continued cold advection
within a deep cyclonic flow will support some snow shower
activity...mainly east of both lakes where orographics will be the
primary source of lift. H85 temps are forecast to drop to -8c by
daybreak Monday...and this will simply not be cold enough to support
true lake effect.
For Monday and Monday night...the deepening cold air in the cyclonic
flow over the Great Lakes will finally support some lake effect snow
showers southeast of both lakes. Several inches of snow will be
possible for sites southeast of Lake Ontario...but the orthogonal
flow over a nearly completely frozen Lake Erie and less synoptic
moisture should keep the activity off that lake to a minimum.
Otherwise the region will be partly cloudy with some flurries and
scattered light snow showers.
Steady warm advection associated with an amplifying ridge over the
Ohio Valley and Upper Great Lakes Tuesday and Tuesday night will
bring an end to any leftover lake driven snow showers...while the
remainder of the region will experience fair dry weather.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will cross the region Wednesday, that when
combined with an upper level ridge axis, will bring a sunny and
fair weather day. Some high clouds will begin to build across
the region later Wednesday ahead of an end of the week storm
system. Rain from this system may reach the area late Wednesday
night, though Thursday will be the better chance at this point.
Temperatures Thursday will be well above normal in front of a
cold front.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As lake effect snow east of Lake Ontario moves north of KART early
this afternoon, all sites will then be VFR. VFR conditions will
continue through the rest of the forecast period with generally
light southerly flow developing.
Outlook...
Saturday...Mainly VFR.
Sunday...MVFR, rain and windy.
Monday...MVFR in scattered snow showers.
Tuesday...VFR.
Wednesday...VFR.
&&
.MARINE...
High pressure over the Lower Great Lakes will keep light winds and
negligible waves in place through Saturday morning.
As we progress through Saturday afternoon...high pressure will exit
via Quebec and the St Lawrence Valley while a deepening storm system
will move across Iowa. This will promote freshening easterly winds
on both Lakes Erie and Ontario...although conditions should stay
below small craft advisory criteria.
Conditions will then significantly deteriorate across the Lower
Great Lakes Saturday night and Sunday...as the aforementioned storm
system will track across the Upper Great Lakes to western Quebec.
Southeast winds will continue to increase Saturday night...with
frequent gale force gusts possible on Lake Erie by midnight. The
strong winds will expand across both lakes during the day Sunday
when southwest winds may reach gale force.
A gale watch has been issued for Lake Erie for Saturday night into
Sunday evening. A similar watch will likely be needed for Lake
Ontario in a later forecast package.
&&
.HYDROLOGY...
Cold air will continue to allow new ice to form on rivers and creeks
through tonight. Ice conditions are variable, but there is some
thin ice and shore ice on some of the Buffalo area creeks. Warmer
temperatures are expected from this weekend with temperatures
possibly reaching the lower 50s Sunday. Snowmelt is expected, as
well as a round of rainfall Saturday night into Sunday.
The amount of runoff created by rain and snowmelt is still uncertain,
with thawing degree hours reaching around 300 which is marginal.
Given the thin ice, this probably will be enough to break up ice
on some of the Buffalo creeks, but any ice jams that do develop
should be fairly quick to release. There still is some risk for
ice jams, especially if temperatures are warmer or if more than
a half inch of rain falls. This potential will need to be monitored
closely as we draw closer. Those living near locations prone to ice
jam flooding should pay close attention to water levels.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Watch from late Saturday night through late Sunday
night for NYZ007-008.
High Wind Warning from 11 AM to 11 PM EDT Sunday for
NYZ001>003-010-011.
High Wind Warning from 7 PM EST Saturday to 11 PM EDT Sunday
for NYZ019-085.
MARINE...Gale Watch from Saturday evening through Sunday evening for
LEZ040-041.
&&
SYNOPSIS...HSK
NEAR TERM...Fries
SHORT TERM...RSH
LONG TERM...RSH/Thomas
AVIATION...Fries
MARINE...RSH
HYDROLOGY...TMAHazardous weather outlook, Mar 8, 12:47 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1247 PM EST Fri Mar 8 2019 NYZ001>003-010-011-091800- Niagara-Orleans-Monroe-Northern Erie-Genesee- 1247 PM EST Fri Mar 8 2019 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. There is also the potential for higher temperatures and rainfall Saturday night and Sunday which could have possible impacts on area rivers and creeks, especially those that are prone to ice jam flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-091800- Wyoming- 1247 PM EST Fri Mar 8 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for higher temperatures and rainfall Saturday night and Sunday which could have possible impacts on area rivers and creeks, especially those that are prone to ice jam flooding. Gusty southwest winds will develop Sunday afternoon and evening as a deep area of low pressure will moves across the Upper Great Lakes. wind gusts to 55 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-091800- Chautauqua-Southern Erie- 1247 PM EST Fri Mar 8 2019 ...HIGH WIND WARNING IN EFFECT FROM 7 PM EST SATURDAY TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. There is also the potential for higher temperatures and rainfall Saturday night and Sunday which could have possible impacts on area rivers and creeks, especially those that are prone to ice jam flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-013-014-020-021-091800- Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Cattaraugus-Allegany- 1247 PM EST Fri Mar 8 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-091800- Jefferson-Lewis- 1247 PM EST Fri Mar 8 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. There is also the potential for a wintry mix Saturday night into Sunday morning, including possible freezing rain, before precipitation changes to rain with warmer temperatures later Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-091800- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1247 PM EST Fri Mar 8 2019 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gales force winds are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-091800- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1247 PM EST Fri Mar 8 2019 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Mar 8, 1:40 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
140 PM EST FRI MAR 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM SNOW 3 W PORT BAY 43.29N 76.90W
03/08/2019 M9.0 INCH WAYNE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1901221
SJWThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:58 AM EST | High Wind Warning | BUF | Chautauqua, Erie, Genesee, Jefferson, Lewis, Monroe and 2 more | 55 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.